Troublesome Tysabri®️

Troublesome Tysabri®️

In 2004, a new MS drug was approved by the FDA. As opposed to an interferon, Tysabri (natalizumab) is “a monoclonal antibody”. For more explanation, try this Wikipedia entry on it.

It blocks white blood cells from binding to molecules which want to drag them into the brain where they would cause inflammation.

As an aside, at this point, all the MS meds aim to reduce inflammation in the brain. This is a primary goal. Symptom management. Because we STILL don’t know what causes the disease. Ergo, we still can’t say any of them “works” beyond their ability to reduce inflammation in some brains.

Just a year after it was approved, my neuro switched me. 

My First Infusion

When I began Tysabri I was cautiously optimistic. It was a big deal: a new drug administered by monthly infusion as opposed to those icky (to me) daily shots. So I went for my first infusion on Thursday, Feb. 24, 2005.

At this point, I needed to walk with a cane, I was experiencing some rapid loss of energy daily (fatigue) and had a bout of double vision. But the infusion went fine, and I was hopeful I’d see improvement soon.

I had just moved in with my boyfriend. So the next morning we watched the news together in horror: scrolling across the bottom of the screen was a notice that Tysabri had been taken off the market because several subjects of its latest study had died!

The fallen test subjects had developed a severe brain infection, called Progressive Multifocal Leukoencephalopathy (PML).

It is described as “a viral disease characterized by progressive damage (-pathy) or inflammation of the white matter (leuko-) of the brain (-encephalo-) at multiple locations (multifocal).”

PML

We now know that PML is caused by the JC virus, something most of us already carry. But it is usually kept in check by a healthy immune system, something we MSers don’t have. 

Other risk factors include duration of therapy and presence of the anti-JC virus antibodies. 

If they aren’t already triggered, these antibodies might appear after time on Tysabri, for example. This is what doctors are looking for every six months; it’s a “marker,” not that the individual definitively has PML, but that they are more likely to get it.

My Second Infusion

Eventually the drug was brought back to market, based on the reasoning that its benefits were greater than the risk. And in 2011, my neuro tried me on it again.

And again, the first infusion went fine. I had progressed to using a wheelchair to get around and I was telecommuting full-time from home. Again I felt cautiously optimistic.

The next month I was sitting next to another MSer and she was saying how great she was doing on the drug. I nodded and smiled, hoping for the same.  

Suddenly she looked at me oddly and said “You’re starting to break out in hives. I can see it on your face! Aren’t you itchy?”

The nurse rushed over and discontinued the infusion right away. As she pumped me full of the antihhistamine/steroid cocktail that defuses anaphylaxis she told me that I was now apparently hypersensitive to Tysabri. That ruled it out for me ever again.

I admit I was disappointed. 

This is on the 2019 Safety Information: “Patients who receive TYSABRI for a short exposure (1 to 2 infusions) followed by an extended period without treatment are at higher risk of developing anti-natalizumab antibodies and/or hypersensitivity reactions on re-exposure.” The short version is that I am now allergic to this and to Avonex.

Helpful tip: Know the medicines you take. Keep a list of them to show your healthcare provider and pharmacist whenever you get a new medicine.

RELATED STUFF

Links checked 09/25/2022

Leave a Reply

%d bloggers like this: